Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 148, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 4:38 PM MDT for Dawes County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2020, 4:38 PM MDT (22:38 UTC)
- Expired
- Aug 17, 2020, 5:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:49 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 17, 2:49 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 249 PM MDT Mon Aug 17 2020 .SHORT TERM...(This evening through Wednesday) Issued at 215 PM MDT Mon Aug 17 2020 Latest visible/radar imagery was showing some convection developing south of the Wyoming/Colorado border as of 2015z. Meanwhile, there is some cumulus congestus over central and eastern Laramie county, and the southern panhandle. Would not be surprised if an isolated thunderstorm or two develops in this region this afternoon and evening. Not anticipating anything to become severe in this region, due to limited SBCAPE less than 500j/kgIn addition, there is some convection trying get going along the Pine Ridge in the northern Panhandle and southern Niobrara county. The Nebraska panhandle still stands a chance of seeing a couple of severe storms this afternoon based on SBCAPE around 500j/kg in the -10 to -30 deg C layer, and effective shear values around 35kts. The bulk of these storms will move southeast at around 10kts, unless it becomes enhanced by storm scale dynamics and becomes altered, due to enhanced inflow. The rest of the evening should be fairly quiet due to the influence of the upper level ridge. We will need to keep an eye tomorrow for the potential for subtle shortwaves moving through the northwest flow regime. The NAM/GFS are both hinting and some subtle speed maxes moving through northeast Wyoming tomorrow afternoon. These speed maxes may induce some some surface based wind shift across the northern panhandle and Converse/Niobrara counties tomorrow afternoon. As a result, it could trigger some more convection along the Pine Ridge. It may also be a bit breezy as well. Therefore, we will need to keep watch for near critical fire weather conditions. We will keep most of the precip. chances on the northern fringes of the CWA tomorrow. We may also see some isolated convection on Wednesday, but not looking at any severe potential at this point, due to limited SBCAPE. .LONG TERM...(Wednesday Night - Sunday) Issued at 302 AM MDT Mon Aug 17 2020 Weather across the CWA will be dominated mainly by the upper high which will remain over the desert southwest through the weekend. A few impulses will ride over the top of the high and drop se over the region Weds and Thursday and bring the best chances for some afternoon and evening showers and storms. Friday through the weekend looks to be drier with convection more isolated as the upper high strengthens a bit and centers over the 4 corners area. Temperatures remaining above seasonal averages with little changes day to day. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1143 AM MDT Mon Aug 17 2020 All Wyoming and Nebraska Panhandle sites remain in VFR conditions for this period. A high pressure system keeps the Wyoming sites hot and dry. Isolated thunderstorms may reduce visibility temporarily at KSNY today around 0Z and it is possible a stray shower may arrive at KCYS around 22Z. Although there is a MRGL risk of thunderstorm across the panhandle, models and confidence are focused on KSNY receiving thunderstorms today. All TAF sites in the Nebraska Panhandle will receive strong wind gust up to 20-30kts. Otherwise mostly clear skies across the Wyoming region and FEW to SCT cloud bases around 10 thousand feet for the Nebraska Panhandle. && .FIRE WEATHER... Issued at 215 PM MDT Mon Aug 17 2020 Very low afternoon humidities will persist through the week under the influence of the upper level ridge resulting in near critical fire weather conditions. We are a little concerned about Fire Weather Zone 301 reaching Red Flag conditions tomorrow, but this will be highly dependent on cloud cover. The models are showing some decent mixing during the early afternoon, especially with a speed max moving through that region. Later shifts may need to evaluate further for any Fire Weather Watch or Red Flag Warnings. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...RE AVIATION...AW FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1151 AM MDT Mon Aug 17 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1151 AM MDT Mon Aug 17 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a small chance for a rogue thunderstorm or two to develop in the Nebraska panhandle this afternoon. If these storms do materialize, then they could produce hail up to quarter size and gusty winds as they move southeast. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated showers and thunderstorms are possible through the period. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 17, 4:09 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020
NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:09 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 17, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 32 min |
| Aug 17, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 35 min |
| Aug 17, 5:24 PM MDT | Areal Flood Advisory | CYS | Box Butte, Dawes | 3 hr |
| Aug 17, 5:35 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.